• Discussions taking place within this forum are intended for the purpose of assisting you in discussing options with your vet. Any other use of advice given here is done so at your risk, is solely your responsibility and not that of this forum or its owner. Before posting it is your responsibility you abide by this Statement
  • You can find lots of information on how to settle in, understand your new guinea pigs in our New Owners Guide Collection but please ask any questions you have in Wannabe and New Owners' section.

Baytril Causing Mushy Poo

Suki&Indie

Junior Guinea Pig
Joined
Dec 17, 2016
Messages
19
Reaction score
7
Points
145
Hi guys! Recently my wee girl got pretty sick and was brought to the vet. There they gave me 4 days worth of baytril. After the four days she was fine and eating as normal. Just now I noticed her poops are pretty mushy. The baytril doses finished on the 18th but I've heard it can cause mushy poo? Is there any need for alarm? She's eating and drinking (and being cheeky) but I'm not giving her veg just in case
 

eileen

Forum Donator 2019/20
Joined
Oct 17, 2013
Messages
3,563
Reaction score
3,164
Points
1,245
Location
coalville
I'm not sure where you are in the world,a probiotic would be useful to give.fibreplex is good for firming poo.benibac is a probiotic that can be obtained in the usa.pro c , avipro , are some available in the uk.
 

Jesse's pigs

Adult Guinea Pig
Joined
Oct 31, 2016
Messages
1,678
Reaction score
1,509
Points
755
Location
Cambridgeshire
The mushy poo could be a result of the antibiotic yes and I would not give any veg until they harden up again. I also agree with the above about finding a probiotic to help settle the gut. I'd just observe her for now if they become looser see a vet.
 

Wiebke

Moderator
Staff member
Joined
Mar 10, 2009
Messages
63,408
Reaction score
28,927
Points
3,341
Location
Coventry UK
Hi guys! Recently my wee girl got pretty sick and was brought to the vet. There they gave me 4 days worth of baytril. After the four days she was fine and eating as normal. Just now I noticed her poops are pretty mushy. The baytril doses finished on the 18th but I've heard it can cause mushy poo? Is there any need for alarm? She's eating and drinking (and being cheeky) but I'm not giving her veg just in case
Hi and welcome!

Baytril can cause mushy poos (any antibiotic can cause an adverse reaction up to total loss of appetite in some guinea pigs).
Please weigh your piggy daily at the same time in the feeding cycle instead of the weekly weigh-in you do with healthy piggies. If necessary, you offer it additional syringe feed; in a pinch you can mush up pellets an give those. You need to prep the syringe tip as shown in our guide for any fibre to come through.
Either dissolve a pinch of probiotic powder (from a pet shop if necessary) in a little water and give that either 1 hour before the antibiotic (US recommendation) or 1-2 hours after the antibiotic (UK recommendation) to help bolster the guts. If you need to support feed, do this at the same time you give the antibiotic (which you give in the middle) and mix the probiotic with the feed, so the antibiotic arrives in the tummy well wrapped up in a food package. That can sometimes mitigate the effect.
The diarrhea should disappear after the course of baytril has finished.

Complete Syringe Feeding Guide (also includes in information on probiotics and other support products)
 

Suki&Indie

Junior Guinea Pig
Joined
Dec 17, 2016
Messages
19
Reaction score
7
Points
145
First thanks so much for the quick replies! Just a quick question. I've used up all the medicine but is it still OK to give her the probiotics?
 

eileen

Forum Donator 2019/20
Joined
Oct 17, 2013
Messages
3,563
Reaction score
3,164
Points
1,245
Location
coalville
yes it is still ok to use probiotics.
 
Top